Alert archive / Iowa / Tornado Warnings in 2020

Tornado Warning 14, NWS Des Moines, IA

May 26, 2020Franklin County, Wright County, Iowa

NWS Des Moines, IA issued this tornado warning at May 26, 2020, 5:16 PM CDT for Franklin County, Wright County, Iowa. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2020, 5:16 PM CDT (22:16 UTC)
Expired
May 26, 2020, 5:45 PM CDT
In force
29 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Franklin County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 118 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 1:20 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.3 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2020-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2020-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
690 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

851 
WFUS53 KDMX 262216
TORDMX
IAC069-197-262245-
/O.NEW.KDMX.TO.W.0014.200526T2216Z-200526T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
516 PM CDT Tue May 26 2020

The National Weather Service in Des Moines  has issued a

* Tornado Warning for...
  Northeastern Wright County in north central Iowa...
  Northwestern Franklin County in north central Iowa...

* Until 545 PM CDT.
    
* At 516 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 9 miles east of Elm Lake, or 11 miles east of Clarion,
  moving north at 40 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Belmond around 530 PM CDT.

Other locations impacted by this tornadic thunderstorm include Rowan,
Belmond Municipal Airport and Alexander.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4270 9346 4270 9354 4290 9364 4290 9345
TIME...MOT...LOC 2216Z 170DEG 33KT 4273 9351 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

Martin
2 follow-up statements
999 
WWUS53 KDMX 262228
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
528 PM CDT Tue May 26 2020

IAC069-197-262245-
/O.CON.KDMX.TO.W.0014.000000T0000Z-200526T2245Z/
Wright IA-Franklin IA-
528 PM CDT Tue May 26 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR
NORTHEASTERN WRIGHT AND NORTHWESTERN FRANKLIN COUNTIES...
    
At 528 PM CDT, a severe thunderstorm capable of producing a tornado 
was located near Alexander, or 12 miles northeast of Clarion, moving 
north at 35 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northeastern Wright and northwestern Franklin Counties, including the
following locations... Alexander.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4278 9346 4278 9352 4290 9358 4290 9345
TIME...MOT...LOC 2228Z 174DEG 31KT 4282 9351 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

Martin
865 
WWUS53 KDMX 262240
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
540 PM CDT Tue May 26 2020

IAC069-197-262250-
/O.EXP.KDMX.TO.W.0014.000000T0000Z-200526T2245Z/
Wright IA-Franklin IA-
540 PM CDT Tue May 26 2020

...THE TORNADO WARNING FOR NORTHEASTERN WRIGHT AND NORTHWESTERN
FRANKLIN COUNTIES WILL EXPIRE AT 545 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

A Tornado Watch remains in effect until 800 PM CDT for north central
Iowa.

LAT...LON 4278 9346 4278 9352 4290 9358 4290 9345
TIME...MOT...LOC 2240Z 170DEG 33KT 4292 9353 

$$

Martin

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at May 26, 3:48 PM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, May 26, 3:48 PM CDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
348 PM CDT Tue May 26 2020

.DISCUSSION.../Tonight through Tuesday/
Issued at 348 PM CDT Tue May 26 2020

Slowly drifting upper low will continue to plaque portions of the
state with rainfall and limited severe weather for the next couple
of days.  Currently, shortwave progressing northward into the state
this afternoon with locally backed winds and decent low level SBCAPE
(around 200-250 J/KG at 0-3KM) producing rotating storms and
isolated tornadoes.  This threat will continue for the next few
hours, likely towards sunset with threat area moving northward as
well.  Other concern is locally heavy rainfall with ponding already
noted in Adel. The high rates are not too surprising given the moist
soundings and surface dewpoints approaching 70.  Forward storm
motion should limit a widespread flash flooding threat but a
localized instance, especially urban is not out of the question.

Overall coverage will slowly diminish as shortwave passes and weak
subsidence spreads across much of the forecast area overnight. May
see some patchy fog overnight with the relatively light flow and
moist low levels.  The influence of the low persist into Wednesday
and Thursday with back edge of precipitation area remaining into
central Iowa.  Additional light to moderate showers with embedded
heavier rain in thunderstorms are expected from Wednesday afternoon
into Thursday.  Any severe threat appears quite limited at this
point with any threat coming from heavy rainfall and the possibility
of some localized flooding.  The low will finally get picked up by
the westerlies and move eastward by Friday with some sunshine
returning.  Both GFS and Euro have been hinting at convection early
to midday on Saturday with a shortwave dropping southeast into broad
eastern trof.

Otherwise, ridging builds toward the central United States into next
week.  Euro is a bit more amplified with a flatter flow in the GFS.
Therefore, Euro would be warmer and less likely to see storms with
the GFS solution not quite as warm.  In addition, the proximity of
the westerlies in the GFS would provide Iowa with a better threat of
storms into mid to late week.

&&

.AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/
Issued at 1246 PM CDT Tue May 26 2020

Numerous showers and embedded thunderstorms are expected this
afternoon into the early evening across central Iowa. Anticipate
MVFR to IFR conditions in and around the thunderstorms with
southeast winds in most locations. Lower ceilings and areas of
light fog are expected late tonight with MVFR to IFR ceilings,
especially along and west of Lamoni (KLWD) to Mason City (KMCW).

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Cogil
AVIATION...Cogil
Hazardous weather outlook, May 26, 3:21 PM CDT, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
321 PM CDT Tue May 26 2020

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-272030-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
321 PM CDT Tue May 26 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Strong to severe thunderstorms are expected this afternoon and
this evening with damaging winds, a few quickly forming tornadoes
possible and locally heavy rainfall that may lead to localized
flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Several more rounds of showers and thunderstorms are forecast
through Thursday. Isolated heavy rain is still possible and may
again lead to localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this afternoon and early evening.

Zogg

In the hours before

Local storm report, May 26, 1:29 PM CDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
129 PM CDT TUE MAY 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     TORNADO          4 W WAUKEE              41.62N 93.93W
05/26/2020                   DALLAS             IA   TRAINED SPOTTER

            BRIEF 10 SECOND TOUCHDOWN.

&&

AK
Local storm report, May 26, 1:31 PM CDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
131 PM CDT TUE MAY 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0126 PM     FUNNEL CLOUD     3 ESE DALLAS CENTER     41.66N 93.91W
05/26/2020                   DALLAS             IA   TRAINED SPOTTER

            FUNNEL CLOUD CLOSE TO GROUND, COULD NOT SEE
            THE SURFACE DUE TO BUILDINGS.

&&

AK
Local storm report, May 26, 1:32 PM CDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
132 PM CDT TUE MAY 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0128 PM     TORNADO          2 ESE DALLAS CENTER     41.67N 93.93W
05/26/2020                   DALLAS             IA   LAW ENFORCEMENT

            POLICE REPORT TORNADO ON GROUND.

&&

AK
Local storm report, May 26, 3:55 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
355 PM CDT TUE MAY 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     TORNADO          4 NW WOOLSTOCK          42.61N 93.90W
05/26/2020                   WRIGHT             IA   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED TORNADO ON THE
            GROUND. LOCATION BASED ON RADAR.

&&
Special weather statement, May 26, 4:23 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Des Moines IA
423 PM CDT Tue May 26 2020

IAZ075-262145-
Mahaska IA-
423 PM CDT Tue May 26 2020

...Area of Storms May Produce Brief Winds upwards of 50 mph...

At 422 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Ottumwa Industrial Airport, or 9 miles southeast of
Oskaloosa, moving north at 45 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Oskaloosa, Fremont, University Park, Barnes City, Rose Hill, Keomah
Village, Lake Keomah State Park and Oskaloosa Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 800 PM CDT for south central,
central and southeastern Iowa.

LAT...LON 4116 9260 4151 9264 4151 9241 4116 9241
TIME...MOT...LOC 2122Z 173DEG 39KT 4121 9249

Podrazik

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 1:25 PM CDTTornado Warning Tornado observedDMXDallas35 min
May 26, 1:49 PM CDTTornado WarningDMXBoone, Dallas26 min
May 26, 2:22 PM CDTTornado WarningDMXPoweshiek, Tama38 min
May 26, 2:25 PM CDTTornado WarningDMXBoone, Webster35 min
May 26, 3:47 PM CDTTornado WarningDMXHumboldt, Wright13 min
May 26, 3:57 PM CDTTornado WarningDMXAudubon, Guthrie21 min
May 26, 4:23 PM CDTSpecial Weather StatementDMXMahaska22 min
May 26, 6:09 PM CDTSpecial Weather StatementDMXCerro Gordo, Worth51 min
May 26, 6:30 PM CDTSevere Thunderstorm WarningDMXWorth30 min

Nearby

Tornado Warnings in Iowa, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.